Hail, Elbert
- When
- May 8, 11:37 AM MST
- Where
- Elbert County, 0.53 mi E of Kiowa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.350, -104.460
A severe thunderstorm produced large hail up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail up to one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 8, 1:58 AM MST, 9 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 258 AM MDT THU MAY 8 2008 .SHORT TERM...AT THIS TIME A SHORT WAVE IS CENTERED OVER WYOMING AND STRETCHES SOUTHEAST INTO EASTERN UTAH. LIFT AHEAD OF THIS WAVE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. BEST CHANCE FOR PRECIPITATION OVER THE WESTERN HALF OF THE FORECAST WILL BE THIS MORNING. AS THE WAVE SHIFTS EAST DURING THE DAY...CHANCES FOR SHOWERS AND STORMS WILL INCREASE THIS AFTERNOON OVER THE EASTERN PLAINS. FOR THE DENVER METRO AREA AND URBAN CORRIDOR...LOOKS LIKE LATE MORNING INTO THE EARLY AFTERNOON WILL BE THE BEST BET FOR RAIN. THERE IS A SLIM CHANCE A STORM COULD BECOME SEVERE OVER THE FAR EASTERN ZONES THIS AFTERNOON. LOOKS LIKE THE BEST LIFT WITH THE WAVE WILL ARRIVE BEFORE MAX HEATING OCCURS...THEREFORE THINK THIS WILL KEEP THE CHANCE FOR A SEVERE STORM LOW AND KEEP THE GREATEST RISK EAST OF THE FORECAST AREA. EXPECT THE SHOWERS AND THUNDERSTORMS DIE OFF QUICKLY THIS EVENING WITH THE WAVE BEING EAST OF THE AREA. LEFT SOME LOW POPS IN FOR THE EVENING THEN DRIED THINGS LATE IN THE EVENING. .LONG TERM...MODELS SHOW WEAK UPPER RIDGING FOR THE FORECAST AREA FRIDAY WITH STRONG WEST-SOUTHWESTERLY FLOW ALOFT. IT IS A BIT STRONGER FRIDAY NIGHT INTO SATURDAY. BY SATURDAY AFTERNOON/EVENING ...THE NEXT UPPER TROUGH AXIS MOVES INTO AND ACROSS THE FORECAST AREA. THE NAM IS NEARLY A FULL PERIOD FASTER THAN THE GFS WITH THIS FEATURE. MODELS HAVE UPWARD MOTION INDICATED ON THE QG VERTICAL VELOCITY FIELDS LATE FRIDAY MORNING WELL INTO SATURDAY. THE LOW LEVEL PRESSURE AND WIND FIELDS SHOW A PRETTY WEAK GRADIENT ON FRIDAY INTO THE EVENING. BOTH MODELS SHOW A COLD FRONT MOVE DOWN AFTER MIDNIGHT BUT BEFORE DAWN SATURDAY MORNING. THE GFS SHOWS PRETTY GOOD UPSLOPE FLOW ALL DAY SATURDAY INTO THE EVENING FOR THE FOOTHILLS AND PLAINS...THE NAM HAS ALL DOWNSLOPING DURING THAT PERIOD. MOISTURE-WISE...THERE IS SOME INCREASING MOISTURE IN THE MID AND UPPER LEVELS ON FRIDAY. THE LOW LEVELS OF THE PLAINS ARE PRETTY DRY. THIS CONTINUES FRIDAY EVENING. THE MOUNTAINS HAVE PRETTY DEEP MOISTURE OVERNIGHT FRIDAY NIGHT INTO SATURDAY. THE PLAINS GET SOME LOW LEVEL MOISTURE BY 12Z SATURDAY MORNING...MORE SO ON THE GFS WITH THE BETTER UPSLOPE. THE GFS HAS CONSIDERABLY MORE MOISTURE FOR MUCH OF THE FORECAST AREA COMPARED TO THE NAM FOR ALL DAY SATURDAY. BOTH MODELS SHOW DRYING SATURDAY EVENING. THERE IS A BIT OF A THETA-E AXIS OVER SOUTH CENTRAL COLORADO LATE FRIDAY...MORE SO ON THE GFS. FRIDAY NIGHTS COLD FRONT PUSHES THAT OUT FOR SATURDAY. ON FRIDAY AFTERNOON/EVENING...THERE IS LIMITED CAPE OVER THE FORECAST AREA...BEST OVER THE NORTHEAST CORNER. THERE IS NO CAPE ON SATURDAY. THE QPF GRIDS SHOW NEARLY NOTHING ALL DAY FRIDAY. VERY LITTLE TO NONE FRIDAY NIGHT. ON SATURDAY...THE GFS HAS QUITE A BIT...THE NAM IS MUCH DRIER BUT HAS SOME VERY LIMITED AMOUNTS. FOR POPS...WILL LOWER POPS A BIT OVER THE PLAINS FRIDAY AFTERNOON AND NIGHT. THE BEST WILL BE OVER THE NORTHERN BORDER AND NORTHEAST CORNER. WILL GO WITH A CHANCE OF RAIN FOR THE PLAINS SATURDAY. IN THE MOUNTAINS...WILL KEEP THE 30-40%S...NO LIKELYS NOW. OVERALL BELIEVE A BIT MORE IN THE GFS WITH BETTER UPSLOPE AND MORE MOISTURE ON SATURDAY. FOR TEMPERATURES...FRIDAYS HIGHS WARM UP 2-4 C FROM TODAYS. SATURDAYS COOL DOWN ON THE GFS IS IS PRETTY SIGNIFICANT...THE NAM IS WAY LESS. WILL GO IN THE MIDDLE SOMEWHERE. FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...THE GFS NOW HAS THE TUESDAY/WEDNESDAY UPPER TROUGH/CLOSED LOW TIMED AND LOCATED MUCH DIFFERENTLY THAN PREVIOUS RUNS. WILL NOT CHANCE ANYTHING. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH LATE AFTERNOON. VFR CONDITIONS WILL PREVAIL EXCEPT IN THE STRONGER STORMS WHERE CEILINGS MAY BRIEFLY DIP BELOW 3000 FEET AND VISIBILITY MAY DROP BELOW 3 MILES. THE STORMS WILL ALSO PRODUCE GUSTY WINDS UP TO 35 KNOTS. SKIES WILL CLEAR THIS EVENING AND THE CHANCE FOR PRECIPITATION WILL END AS HIGH PRESSURE BUILDS OVER THE AREA. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && MEIER/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1105 AM MDT THU MAY 08 2008 COZ030>051-091200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1105 AM MDT THU MAY 08 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS WILL SPREAD FROM THE MOUNTAINS ONTO THE PLAINS EARLY THIS AFTERNOON...THEN DECREASE FROM WEST TO EAST BY EARLY EVENING. THERE IS A CHANCE OF ONE OR TWO SEVERE THUNDERSTORMS THIS AFTERNOON EAST OF A LINE FROM FORT MORGAN TO LIMON. THE MAIN THREAT FROM STORMS IN THIS AREA IS HAIL UP TO ONE INCH IN DIAMETER. ELSEWHERE THE THUNDERSTORMS WILL GENERALLY PRODUCE LIGHT RAINFALL. IN THE MOUNTAINS LOCAL SNOW ACCUMULATIONS UP TO 4 INCHES ARE POSSIBLE...BUT MAINLY AT ELEVATIONS ABOVE 9000 FEET DUE TO THE WARM TEMPERATURES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF RAIN SHOWERS ON THE PLAINS...AND RAIN AND SNOW IN THE MOUNTAINS FRIDAY THROUGH SATURDAY MORNING WITH PASSAGE OF THE NEXT PACIFIC STORM SYSTEM. LIGHT SNOW ACCUMULATION WILL BE POSSIBLE AT THE HIGHEST MOUNTAIN ELEVATIONS. THEN AFTER DRY AND WARMER CONDITIONS SUNDAY AND MONDAY...LOOK FOR ANOTHER SHOT OF SHOWERY PRECIPITATION AND COOLER TEMPERATURES MONDAY NIGHT AND TUESDAY WITH PASSAGE OF YET ANOTHER UPPER AIR WEATHER DISTURBANCE AND COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/BAKER
The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93816.